Texas, 2024

Drought in Texas, April 16 to 30, 2024

April 16 to 30, 2024 · NWS EWX · 2 events in 2 counties and zones

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 15, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 15, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1225 AM CDT Tue Apr 16 2024

...New AVIATION...

.UPDATE...
Issued at 712 PM CDT Mon Apr 15 2024

Radar returns are likely over achieving what is actually happening at
the surface as a dry layer in the mid levels is evaporating most
activity. However, the returns are allowing for some very isolated
lightning strikes. Added the mention of thunderstorms to the forecast
for the evening hours to account for this.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 132 PM CDT Mon Apr 15 2024

A powerful surface low will strengthen over the central CONUS this
afternoon, sending a Pacific cold front in our direction overnight
into Tuesday morning. In the meantime, southeasterly surface flow
will increase through this afternoon and result in clouds breaking
with intermittent sunshine over much of South Central Texas.
Temperatures should once again climb into the lower to middle 80s
east of I-35/I-37 and into the upper 80s to lower 90s west of the
interstate. Factoring in dewpoints in the upper 60s to lower 70s and
a dryline remaining west of our CWA, heat indices may climb into the
mid 90s for the Rio Grande Plains and southwestern CWA. North of our
region, severe storms look likely for central and north Texas, but
this far south, we should remain capped through the evening hours. A
few strong storms could break through this cap as the front advances
south and eastward, but as of this writing, concerns are very low.
PoPs remain out of the picture for locations outside of the Edwards
Plateau, Hill Country, and Austin metro.

The aforementioned cold front won't bring any relief to the region
as it will become washed out late Tuesday afternoon along the
escarpment. In fact, temperatures will actually be warmer on Tuesday
than today, with highs ranging from the mid to upper 80s east to the
lower to middle 90s west. Winds will quickly shift back out of the
southeast again Tuesday night, setting the stage for several hot and
humid days at the start of the long term period.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 132 PM CDT Mon Apr 15 2024

A southwest to zonal flow aloft is forecast to prevail from the
middle of the week into the weekend. Several upper level short waves
are forecast to push across South Central Texas through the period.
At the surface, an active dry-line and several frontal boundaries
moving, stalling or pushing back across the local area are forecast
to promote shower and thunderstorm activity for the long term period.

The opportunity for showers and storms starts along the Rio Grande
on Wednesday afternoon into the evening. With the lost of daytime
heating, the convective mode comes to an end but a few elevated
showers can't be ruled out late Wednesday into Thursday morning
along and southeast of Interstate 35.

Most of the day on Thursday looks dry with showers and thunderstorms
forming in the late afternoon to the east of the dry-line. Some
storms could be strong to severe if they develop across parts of the
southern Edwards Plateau, Hill Country and along the I-35 corridor.
Forecast soundings show moderate MUCAPE values with inverted V-shape
solutions indicating the possibility of large hail and damaging
thunderstorm downdrafts. This activity could last to late Thursday
night before convection ends.

The dry-line lingers around west Texas on Friday and set the stage
for another round of showers and storms across Val Verde County,
southern Edwards Plateau and the Hill Country mainly on Friday
afternoon through the evening hours.

By Saturday evening, the combination of an upper level short wave
and the passage of a Polar cold front across the local area is
forecast to result in moderate to heavy rain episodes and cooler
temperatures in the wake of the front. Highest storm rainfall totals
could range from 1 to 2 inches across the Hill Country with lower
amounts of half inch or less for the San Antonio metro area and
vicinity and less than one quarter inch for areas along the Rio
Grande.

Sunday's highs in the wake of the front ranges from the low to mid
60s to mid and upper 70s along the Rio Grande.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Tue Apr 16 2024

Widespread low-end MVFR stratus is in place across much of south-
central Texas this morning and little change is expected through the
remainder of the morning with the exception of some terminals
seeing cigs drop down to IFR. As far as the TAF sites, this is most
likely for KSAT/KSSF. Cigs will lift/scatter out around mid-day with
BKN to OVC mid/upper level cloud cover in place above it. Widespread MVFR
to possibly IFR cigs will then redevelop Tuesday night into
Wednesday. Winds will remain south/southeasterly through the period
except across western areas (KDRT) where a Pacific front/dryline
will move through during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  70  90  71 /  20   0   0  10
Austin Bergstrom Intl Airport  84  69  88  70 /  20   0   0  10
New Braunfels Muni Airport     87  69  89  70 /  10   0   0  10
Burnet Muni Airport            87  68  89  69 /  20   0  10  10
Del Rio Intl Airport           97  70  98  74 /   0   0  10  10
Georgetown Muni Airport        86  69  88  70 /  20   0   0  10
Hondo Muni Airport             91  69  92  69 /   0   0  10  10
San Marcos Muni Airport        85  69  88  69 /  10   0   0  10
La Grange - Fayette Regional   83  71  86  72 /  10   0   0  10
San Antonio Intl Airport       87  71  90  71 /  10   0  10  10
Stinson Muni Airport           87  71  90  72 /   0   0  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...17
Aviation...Gale
Hazardous weather outlook, Apr 15, 2:02 AM CST, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
302 AM CDT Mon Apr 15 2024

TXZ171>173-183>194-202>209-217>225-228-160815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
302 AM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critical fire weather conditions are expected Tuesday
afternoon across the Rio Grande Plains and southern Edwards
Plateau due to gusty winds and very low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Blanco

When
April 16, 12:00 AM CST to April 30, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Drought Monitor
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Uvalde

When
April 16, 12:00 AM CST to April 30, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169691, 1169692.